Evidence map›Paper›PMID 36544374›Full record

ArticleRevista de neurologia2023

Progressive proximal muscle weakness with subacute onset in an elderly patient: a case report.

A Martins, G Nadais, M Pinto, R Taipa, L Costa, S Pimenta

Open access · greenAbstract readCase Reports
In one paragraph

Article in Revista de neurologia, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 1 paper.

0numbers the graph read from it
0cells of the map it votes in
1citing papers in PubMed
0.4field-weighted citation impact, top 37% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

1 citing paper in PubMed, 2 citations in OpenAlex.

  1. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

6 authors at 3 institutions in 1 country.

A MartinsUniversidade do Porto, Porto, Portugal.
G NadaisCentro Hospitalar Universitário de São João, Porto, Portugal.
M PintoCentro Hospitalar e Universitário do Porto, Porto, Portugal.
R TaipaCentro Hospitalar e Universitário do Porto, Porto, Portugal.
L CostaCentro Hospitalar Universitário de São João, Porto, Portugal.
S PimentaUniversidade do Porto, Porto, Portugal.
Centro Hospitalar do Porto · PTHospital de São João · PTUniversidade do Porto · PT

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

introductionStatins are some of the most widely prescribed medications. Although statins are generally well tolerated, they can lead to musculoskeletal side effects. Statin-induced necrotizing autoimmune myositis (SINAM) is a rare condition and the prevalence is only 1 per 100,000 people. This disorder is characterized by progressive and severe symmetric muscle weakness, marked elevation of creatine kinase and persistent symptoms despite statin discontinuation. Electromyography commonly shows a nonspecific irritable myopathy pattern indistinguishable from other inflammatory myopathies. Muscle biopsy shows the presence of necrotic fibers, regenerating fibers without significant inflammatory cells and diffuse or focal upregulation of major histocompatibility complex class I expression. The anti-3-hydroxy-3-methylglutaryl-coenzyme A reductase (anti-HMGCR) antibodies represent a characteristic serological feature of SINAM. CASE REPORT: We present a patient who developed progressive muscle weakness after taking simvastatin for the last seven years. At initial presentation, her creatine kinase level was 2,954 U/L and anti-HMGCR antibodies were positive. The biopsy showed a profound myopathic features with numerous necrotic fibers, some regenerating fibers and perimysial inflammatory cell infiltrate, combined with a diffuse overexpression of major histocompatibility complex class I products. She was diagnosed with SINAM, statin was suspended and a high dose of systemic corticosteroids, intravenous immunoglobulin therapy and methotrexate was started. At three-month follow-up, she had significant improvement in muscle strength and creatine kinase level returned to normal.

conclusionIn this case, exclusion of inflammatory myopathies, metabolic muscle disorders and other neurological diseases is necessary for establishing a reliable diagnosis. In SINAM, simply discontinuing statin is often insufficient and aggressive immunosuppression or immunomodulation therapy is needed to achieve disease remission. This case aims to demonstrate that statins can induce serious muscular diseases that require aggressive immunosuppression.

Indexed as

Autoimmune DiseasesHydroxymethylglutaryl-CoA Reductase InhibitorsMuscular DiseasesMyositisAgedAutoantibodiesCreatine KinaseFemaleHumansMuscle WeaknessAutoantibodiesCreatine KinaseHydroxymethylglutaryl-CoA Reductase Inhibitors

Identifiers

PMID36544374
PMCPMC10364018
OpenAlexW4313312882

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC-ND
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.